Louisiana, 2009

Flash Flooding in Louisiana, July 22, 2009

July 22, 2009 · NWS SHV · 2 events in 2 counties and zones

Excessive heavy rainfall developed across portions of northwest Louisiana during the morning hours of July 22nd. The storms developed along residual outflow boundaries from the previous day's convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Excessive heavy rainfall developed across portions of northwest Louisiana during the morning hours of July 22nd. The storms developed along residual outflow boundaries from the previous day's convection. A strong low level jet helped feed these storms with the result being flood producing rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 21, 3:18 PM CST, 15 hours 27 minutes earlier.

Area forecast discussion, Jul 21, 3:18 PM CST, 15 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
418 PM CDT TUE JUL 21 2009

.DISCUSSION...

PROBLEMS...PROBLEMS. POSSIBLE WEAK TORNADO TOUCHED DOWN IN
NORTHERN HEMPSTEAD COUNTY. KSHV RADAR WILL BE DOWN THROUGH
TOMORROW...DUE TO MAINTENANCE PROBLEMS. SEVERE THUNDERSTORM WATCH
FOR THE AREA UNTIL 1100 PM.

THE ATMOSPHERE IS DESTABILIZING RATHER RAPIDLY BEHIND THE RAIN WE
HAVE RECEIVED THROUGH THE DAY. SURFACE ANALYSIS SHOWS AFTERNOON
TEMPS HAVE ALREADY HAVE REBOUNDED BACK INTO THE LOWER 90S IN EAST
TEXAS AND WE ARE RAPIDLY APPROACHING 90 HERE IN NORTHWEST
LOUISIANA. THIS IS GENERATING SURFACE BASED CAPES OF 3000 TO 3800
JOULES...WITH MODERATE INSTABILITY. ALL THIS COMBINED WITH GOOD
MOISTURE AHEAD OF A SURGING FRONTAL BOUNDARY...PUTS THE AREA AT
RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON/EVENING.
HAIL...DAMAGING STRAIGHT LINE WINDS...AND EVEN ISOLATED TORNADOES
ARE IN PLAY THIS EVENING.

NOW FOR A QUICK LOOK AT THE FORECAST...NORTHWEST FLOW PATTERN
CONTINUES THROUGH THE WEEK...BUT POPS ARE TRENDING LOWER AS DRY
AIR FILTERS IN BEHIND THIS NEXT FRONT. AFTERNOON CONVECTIVE
ACTIVITY MAY CONTINUE GENERALLY SOUTH OF I20 THIS PERIOD...AS
MOISTURE WILL PROBABLY LINGER TO THE SOUTH. 20 CENTS COVER THIS
AREA EACH DAY...BUT SOME YO YO POPS MAY BE OBSERVED AS WE MAY HAVE TO
RAISE POPS BASED ON COVERAGE. TEMPS ARE IN LINE WITH GUIDANCE...SO
LITTLE CHANGE THERE.

ELEVEN

&&

.AVIATION...

MVFR CEILINGS FROM EARLIER TODAY ARE BEGINNING TO BREAK UP TO GIVE
VFR FLIGHT CATEGORIES FOR MOST LOCATIONS.  THE AREA OF SHOWERS AND
STORMS ARE NOW EXITING THE EASTERN PORTIONS OF THE FOUR STATE
REGION.  HOWEVER...REDEVELOPMENT IS BEGINNING OVER NORTHWESTERN
PORTIONS OF THE REGION THIS AFTERNOON.  SKIES HAVE BEEN ABLE TO GO
THROUGH SOME CLEARING BEHIND THE BACK EDGE OF THE RAIN FROM
EARLIER.  THIS HAS ALLOWED FOR TEMPERATURES TO WARM OVER THIS AREA
TO PROVIDE THE POSSIBILITY FOR REDEVELOPMENT.  IF AFFECTED BY A
THUNDERSTORM A SITE MAY DROP DOWN TO MVFR OR POSSIBLY IFR
CONDITIONS. ACTIVITY SHOULD BEGIN TO DIE DOWN THIS EVENING AFTER
THE SUN SETS AND WE LOOSE HEATING.  AFTER THIS ACTIVITY DIES
DOWN...PREVAILING VFR CONDITIONS SHOULD BE ABLE TO RETURN TO THE
FOUR STATE REGION WITH SKIES CLEARING. THERE WILL BE A SMALL
POSSIBILITY FOR A FEW SITES TO SEE SOME PATCHY FOG.  ANY FOG THAT
MANAGES TO DEVELOP WILL QUICKLY LIFT AFTER SUNRISE. OTHERWISE EXPECT
SOUTHEAST WINDS TO CONTINUE THROUGH MUCH OF THE FORECAST PERIOD.
THIS IS EXPECTED TO SHIFT AROUND TO THE NORTH ONCE THE FRONT MOVES
THROUGH ON WEDNESDAY. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  91  70  93  68 /  30  20  10  20  10
MLU  70  90  69  91  67 /  50  30  10  20  10
DEQ  64  91  65  93  64 /  20  20  10  10  10
TXK  67  90  67  92  66 /  30  20  10  20  10
ELD  68  90  67  92  66 /  40  20  10  10  10
TYR  71  91  70  93  68 /  20  20  10  20  10
GGG  71  91  70  93  67 /  30  20  10  20  10
LFK  74  93  73  93  67 /  30  20  20  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

11/22
Hazardous weather outlook, Jul 21, 11:15 AM CST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 PM CDT TUE JUL 21 2009

ARZ073-LAZ003>006-010>014-017>022-TXZ152-153-165>167-221100-
ANGELINA-BIENVILLE-CALDWELL-CLAIBORNE-DE SOTO-GRANT-JACKSON-LA SALLE-
LINCOLN-NACOGDOCHES-NATCHITOCHES-OUACHITA-RED RIVER LA-SABINE LA-
SABINE TX-SAN AUGUSTINE-SHELBY-UNION AR-UNION LA-WEBSTER-WINN-
1215 PM CDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP EAST
TEXAS...NORTHERN AND CENTRAL LOUISIANA...AND PORTIONS OF SOUTH
CENTRAL ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A DISORGANIZED LINE OF THUNDERSTORMS WILL CONTINUE TO PROGRESS
EASTWARD THROUGH THE AREA THIS AFTERNOON. ISOLATED SEVERE STORMS WILL
BE POSSIBLE...BUT MOST STORMS WILL MAINLY PRODUCE WIND GUSTS IN THE
35 TO 40 MILES AN PER HOUR RANGE. HAIL SMALLER THAN THREE
QUARTERS OF AN INCH IN DIAMETER IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED THROUGH TONIGHT.

ARZ050-051-059>061-070>072-LAZ001-002-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>151-221100-
BOSSIER-BOWIE-CADDO-CAMP-CASS-CHEROKEE-COLUMBIA-FRANKLIN-GREGG-
HARRISON-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-MARION-MCCURTAIN-
MILLER-MORRIS-NEVADA-PANOLA-RED RIVER TX-RUSK-SEVIER-SMITH-TITUS-
UPSHUR-WOOD-
1215 PM CDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND EXTREME
NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

RAIN HAS ENDED ACROSS MUCH OF THE AREA...HOWEVER AFTERNOON HEATING
IS DESTABILIZING THE AREA AND INCREASING THE CHANCES FOR
THUNDERSTORM REDEVELOPMENT. THE AREA REMAINS IN A SLIGHT RISK THIS
AFTERNOON...AND A THREAT FOR SEVERE STORMS REMAIN POSSIBLE. IF
STORMS DO BECOME SEVERE THIS AFTERNOON...HAIL...DAMAGING WINDS...AND
EVEN A SMALL POSSIBILITY OF ISOLATED TORNADOES WILL BE A THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED THIS AFTERNOON AND
EVENING.

PARKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Winn

When
July 22, 6:45 AM CST to 8:00 AM CST
Where
Winn County, 1.48 mi N of Atlanta to 2.42 mi WNW of Atlanta
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.821, -92.752

One to one and one half feet of water was rapidly flowing over Packton/Alexandria Road in Atlanta, Louisiana. A resident in Atlanta recorded 8.67 inches of rainfall from this event.

Flash Flood, Grant

When
July 22, 7:45 AM CST to 8:00 AM CST
Where
Grant County, 2.46 mi NW of Williana to 2.34 mi SW of Williana
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.693, -92.602

Water was covering several roads in the town of Williana, Louisiana.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 188216, 188218.